What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 15, 1:14 PM MST, 2 hours 1 minute earlier.
Area forecast discussion, Aug 15, 1:14 PM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Pocatello ID
214 PM MDT Thu Aug 15 2024
.SHORT TERM...Today and Friday.
Afternoon satellite shows an upper low working through Oregon and a
departing ridge shifting into Wyoming with moisture filtering in
through the upper level flow of the two features. The low working
into Idaho will be responsible for another round of isolated to
scattered thunderstorms again this afternoon through late tonight,
with CAMs showing increasingly scattered thunderstorm coverage early
this afternoon as the low lifts through northern Idaho. Radar
already shows isolated storms developing across central Idaho. The
best chances for severe storms will be across the southeast portion
of the CWA, extending from near Oakley, north to Arco, and east to
the Wyoming border, where models indicate 500 or more J/kg of SBCAPE
and 30 to 40 kts of 0-6 km wind shear, in addition to widespread
steep mid-level lapse rates around 8 to 9 C/km. A portion of
Southeast Idaho is included in the Storm Prediction Center's
"Marginal" risk of severe storms today due to winds, with the HREF
indicating thunderstorms will be capable of producing outflow winds
to around 55 mph. As for precipitation, PWAT values look to be
around 0.80 inch and less, running right around normal. Therefore,
not expecting much in the way of wetting rains, although stronger
storms could produce moderate rainfall and small hail. Showers
will likely continue into the overnight hours across the E/SE
Highlands with conditions trending drier heading into Friday
behind the departing trough. CAMs do show some indication of
afternoon activity along the Montana Divide but keep the bulk of
activity further north into Montana. Otherwise, daytime
temperatures will continue to run right around climatological
norms for the next two days with light to breezy winds outside of
thunderstorm outflows. Cropp
.LONG TERM...Saturday through Thursday.
The first half of the day Saturday is looking dry but monsoonal
moisture looks to push into the southern half of the region by the
late afternoon and evening hours. Shower/storm focus would probably
be across southeastern portions of the forecast area. The upper
level pattern for the weekend and much of next week looks to remain
rather stagnant with a strong high meandering across the Four
Corners through much of next week with a series of strong upper lows
moving slowly across the Pacific NW. We won't see much variation
with temps from day to day, generally mid to upper 80s in the
valleys (slightly cooler in the high country). Could see a few spots
hit 90 or so across the Magic Valley or lower Snake but the 80s will
be more commonplace each day. As far as precip is concerned, also
not much variation from day to day with at least low end PoPs in the
forecast. Some days will likely feature a bit more available
atmospheric moisture though and thus higher PoPs accordingly,
especially in the eastern highlands. All in all, it's a typical late
summer-like pattern across eastern Idaho. McKaughan
&&
.AVIATION...VFR conditions expected to prevail outside of any
showers and thunderstorms. Hi-res CAMs continue to develop
showers and thunderstorms over the next hour or so across the
Snake Plain and show them traversing across the region. Not sure
exactly how this will transpire as they've yet to develop.
Nevertheless, have maintained VCTS for snow at all terminals
although I'm not convinced much will impact KBYI based on the
latest trends. If/when tstms develop, will add in some TEMPOs
accordingly, if needed. Once we get into the late evening, PoPs
will drop off quickly as the region will clear out into the day
Friday. Friday will feature light winds, mostly clear skies and no
precipitation for a change. McKaughan
&&
.FIRE WEATHER...Red Flag Warnings remain in effect for Idaho Fire
Weather Zones 422, 475, and 476 through 9 PM tonight due to
scattered thunderstorm coverage. Thunderstorms will be capable of
producing small hail and outflow wind gusts to around 55 mph.
Mostly dry conditions return Friday as the system departs. Come
Saturday, portions of the same three FWZs will reach critically
low RH with areas gusting to 25 mph or so, although the event
looks marginal with coverage not widespread enough to warrant a
Red Flag at this time. Cropp
&&
.AIR QUALITY...The Air Quality Advisory for Custer County has
been lifted with current air quality considered "Unhealthy for
Sensitive Groups." Central Idaho is expected to maintain the worst
air quality in eastern Idaho due to fires further west in central
and western Idaho. Elsewhere, air quality will remain mostly
"Good" over the next couple of days. Cropp
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ422-475-476.
&&
In the hours before
Special weather statement, Aug 15, 12:48 PM MST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Pocatello ID
148 PM MDT Thu Aug 15 2024
IDZ068>070-074-152015-
Challis/Pahsimeroi Valleys ID-Lost River Range ID-
Big Lost Highlands/Copper Basin ID-Lost River Valleys ID-
148 PM MDT Thu Aug 15 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CUSTER AND NORTH
CENTRAL BUTTE COUNTIES THROUGH 215 PM MDT...
At 147 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mackay Reservoir, moving northeast at 30 mph.
HAZARD...Wind gusts in excess of 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Mackay and Mackay Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Mackay Reservoir, get out of the water and move
indoors or inside a vehicle. Strong winds will create rough chop.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 4379 11374 4393 11389 4423 11362 4391 11325
TIME...MOT...LOC 1947Z 232DEG 24KT 4391 11374
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
DMHSpecial weather statement, Aug 15, 2:36 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Pocatello ID
336 PM MDT Thu Aug 15 2024
IDZ054-055-057-058-152200-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Raft River Region ID-Lower Snake River Plain ID-
336 PM MDT Thu Aug 15 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN POWER AND EAST
CENTRAL CASSIA COUNTIES THROUGH 400 PM MDT...
At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Rockland, or 20 miles south of Neeley, moving
northeast at 30 mph.
HAZARD...Wind gusts in excess of 35 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Rockland and Arbon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4235 11306 4252 11317 4273 11289 4246 11255
TIME...MOT...LOC 2135Z 245DEG 26KT 4247 11303
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...35 MPH
AMMSpecial weather statement, Aug 15, 3:03 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Pocatello ID
403 PM MDT Thu Aug 15 2024
IDZ052-054-055-058-062-152230-
Eastern Magic Valley ID-Arco/Mud Lake Desert ID-
Marsh and Arbon Highlands ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
403 PM MDT Thu Aug 15 2024
...GUSTY SHOWERS WILL IMPACT NORTHWESTERN CARIBOU...NORTHWESTERN
BANNOCK...NORTHERN POWER AND SOUTHERN BINGHAM COUNTIES THROUGH 430 PM
MDT...
At 402 PM MDT, Doppler radar was tracking gusty showers along a line
extending from near Springfield to near Portneuf Gap. Movement was
northeast at 55 mph.
HAZARD...Wind gusts in excess of 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pocatello, Blackfoot, American Falls, American Falls Reservoir,
Chesterfield Reservoir, Chubbuck, Aberdeen, Inkom, Rose, Fort Hall
Bannock Creek Lodge, Pingree, Pocatello Airport, Fort Hall Putnam
Lodge, Fort Hall Buffalo Lodge, Fort Hall Eagle Lodge, Fort Hall
Lincoln Creek Lodge, Taber, Portneuf Gap, Fort Hall Townsite, and
Springfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near American Falls Reservoir, get out of the water and
move indoors or inside a vehicle. Strong winds will create rough
chop.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 4342 11275 4302 11171 4256 11241 4286 11308
TIME...MOT...LOC 2202Z 221DEG 49KT 4310 11267 4281 11231
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
AMMSpecial weather statement, Aug 15, 3:05 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Pocatello ID
405 PM MDT Thu Aug 15 2024
IDZ054-055-057>059-152230-
Eastern Magic Valley ID-Franklin/Eastern Oneida Region ID-
Marsh and Arbon Highlands ID-Raft River Region ID-
Lower Snake River Plain ID-
405 PM MDT Thu Aug 15 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ONEIDA...SOUTHERN
POWER AND NORTHEASTERN CASSIA COUNTIES THROUGH 430 PM MDT...
At 405 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rockland, or 12 miles south of Neeley, moving northeast at 25 mph.
HAZARD...Wind gusts in excess of 45 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Neeley, Rockland, Fort Hall Bannock Peak, Cold Water Rest Area,
Pauline, Arbon, and Massacre Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4234 11269 4253 11321 4285 11308 4256 11242
TIME...MOT...LOC 2205Z 223DEG 21KT 4257 11287
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPH
AMMNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213149, 1213152, 1213154, 1213155, 1213156, 1213158, 1213159, 1213161, 1213162, 1213163, 1213164, 1213165, 1213166, 1213167.